Article Text

PDF

Comment on ‘Adverse reaction to Nexplanon®
  1. Ken Menon, FFSRH, FRCS
  1. Family Planning Instructing Doctor, Department of Sexual Health, Princess Alexandra Hospital, Harlow, UK; kenmenon{at}aol.com

Statistics from Altmetric.com

The case referred to in Dr Chaudhry's letter to the editor1 is interesting in view of the time after insertion and the nature of the breakdown in the overlying skin. While contamination is likely at the time of insertion of an implant, one would expect this to cause infection early and without an apparent symptom-free latent period. It is likely that the patient would have had some discomfort from the time of insertion to its final presentation.

Looking at the photographs it appears that the breakdown in Dr Chaudhry's case has occurred in the skin overlying the middle of the device. The upper end of the device is visible in Figure 2 in Dr Chaudhry's letter to the editor.

I wonder if the skin overlying the device was too thin and broke down, leading to infection.

In an attempt to avoid a deep insertion with its inherent risks I have encountered situations where the device is almost intradermal in places. The overlying skin in such a situation is likely to break down.

While it remains important to deploy the device in a subdermal plane, one also needs to exercise care in not inserting it too superficially.

Reference

View Abstract

Footnotes

  • Competing interests None.

  • Provenance and peer review Not commissioned; internally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.